Inadvertent intravenous administration of maternal breast milk in a six-week-old infant: a case report and review of the literature. Döring, M.; Brenner, B.; Handgretinger, R.; Hofbeck, M.; and Kerst, G. BMC research notes, 7:17, 2014. 00001
doi  abstract   bibtex   
BACKGROUND: Accidental intravenous administration of an enteral feeding can be fatal or cause complications such as sepsis, acute respiratory and circulatory failure, acute renal failure, hepatic insufficiency, coagulation disorders and severe permanent neurological sequelae. These "wrong route" errors are possible due to compatible connections between enteral feeding systems and intravascular infusion catheters. CASE PRESENTATION: We report a six-week-old male infant who received a 5 ml intravenous infusion of breast milk. Within five minutes of administration the child developed tachycardia and tachypnea, accompanied by a sudden decrease in oxygen saturation on pulse oximetry to 69%. The infant received supplemental oxygen via nasal cannula and was transferred to the pediatric intensive care unit. Broad-spectrum antibiotics were administered for 48 hours. Vital signs returned to normal within a few hours. Neurological follow-up through 3 years did not reveal any neurodevelopmental abnormalities. CONCLUSION: Development of specific enteral feeding connections, which are incompatible with intravascular catheter connections, is needed urgently to prevent a misconnection with potential morbidity or mortality of children.
@article{doring_inadvertent_2014,
	title = {Inadvertent intravenous administration of maternal breast milk in a six-week-old infant: a case report and review of the literature},
	volume = {7},
	issn = {1756-0500},
	shorttitle = {Inadvertent intravenous administration of maternal breast milk in a six-week-old infant},
	doi = {10.1186/1756-0500-7-17},
	abstract = {BACKGROUND: Accidental intravenous administration of an enteral feeding can be fatal or cause complications such as sepsis, acute respiratory and circulatory failure, acute renal failure, hepatic insufficiency, coagulation disorders and severe permanent neurological sequelae. These "wrong route" errors are possible due to compatible connections between enteral feeding systems and intravascular infusion catheters.
CASE PRESENTATION: We report a six-week-old male infant who received a 5 ml intravenous infusion of breast milk. Within five minutes of administration the child developed tachycardia and tachypnea, accompanied by a sudden decrease in oxygen saturation on pulse oximetry to 69\%. The infant received supplemental oxygen via nasal cannula and was transferred to the pediatric intensive care unit. Broad-spectrum antibiotics were administered for 48 hours. Vital signs returned to normal within a few hours. Neurological follow-up through 3 years did not reveal any neurodevelopmental abnormalities.
CONCLUSION: Development of specific enteral feeding connections, which are incompatible with intravascular catheter connections, is needed urgently to prevent a misconnection with potential morbidity or mortality of children.},
	language = {eng},
	journal = {BMC research notes},
	author = {Döring, Michaela and Brenner, Birgit and Handgretinger, Rupert and Hofbeck, Michael and Kerst, Gunter},
	year = {2014},
	pmid = {24401324},
	pmcid = {PMC3895754},
	note = {00001 },
	keywords = {Abnormalities, Multiple, Animals, Anoxia, Anti-Bacterial Agents, Enteral Nutrition, Equipment Design, Hernia, Diaphragmatic, Herniorrhaphy, Humans, Infant, Infusions, Intravenous, Intensive Care Units, Pediatric, Intubation, Gastrointestinal, Male, Medication Errors, Milk, Oximetry, Oxygen Inhalation Therapy, Postoperative Complications, Tachycardia, Tachypnea},
	pages = {17}
}
Downloads: 0